Hail, White
- When
- May 11, 2:05 PM CST
- Where
- White County, Enfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -88.330
Clusters of thunderstorms developed within a region of increasing south winds ahead of a low pressure system over the Plains states. Some of these storms produced hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of thunderstorms developed within a region of increasing south winds ahead of a low pressure system over the Plains states. Some of these storms produced hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 12:03 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
103 PM CDT Sun May 11 2014
.UPDATE...
Issued at 1258 PM CDT SUN MAY 11 2014
For aviation section only.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 304 AM CDT SUN MAY 11 2014
Scattered thunderstorms moving eastward across the far northern
sections of our CWA at the time of this writing should continue to
shift eastward and weaken with time (by sunrise).
Beyond that there will probably be a lull in convective activity
this morning, but this afternoon isolated thunderstorms are possible
just about anywhere in the heat of the day. Coverage may become a
bit more widespread in the vicinity of any outflow boundaries laid
down by the overnight convection, but would be too difficult to pin
down, so consequently just went with a 15 POP everywhere and just
mentioned isolated thunderstorms.
As a storm system begins to move out of the plains tonight, it will
turn the flow aloft back to southwest thereby pumping the H5 ridge
up a bit over our area. Combined with no low level forcing and being
in the warm sector, expect it to be dry. Precipitation chances make
their way back into the forecast on Monday as the aforementioned
system moves ever closer to our area. Precipitation chances will be
highest Monday night and Tuesday as the system actually crosses the
area.
There is some disparity between models on how things are going to
evolve Tuesday night. All models show the approach of a sharp short
wave with southwest flow aloft parallel to the departing frontal
boundary, yet the GFS pushes the boundary through the area with
decreasing precipitation chances from west to east. The NAM12, SREF,
and GEM are all showing a wave being induced on the front as a
result of the approaching short wave thus producing an overrunning
scenario which produces decent precipitation chances back across the
entire CWA. Given the synoptic parameters, I tend to believe the
solution of the majority, so increased POPs accordingly.
.LONG TERM...(Wednesday through Saturday)
Issued at 304 AM CDT SUN MAY 11 2014
Rain shower chances will linger through much of the week as a deep
long wave trough slowly trudges east across the nation. Rain is not
expected all the time, but until the mean trough axis finally clears
the region, the chance for rain will be present each day.
Starting with 12Z Wednesday, the axis of the 500mb trough will be
positioned from low pressure over Ontario south across the Upper
Midwest into the Missouri Valley and Southern Plains. A cold front
will be positioned just east of the forecast area. Models are still
not in complete agreement on the synoptic setup during the mid to
late week, with the GFS still a notable outlier compared with the
ECMWF and GEM. We continue to favor the slower majority solution at
this time.
Consequently, Wednesday is looking rather soggy as a piece of
southern stream energy ejects northeast from the base of the upper
level trough. Will carry likely precipitation probabilities across
the entire region on Wednesday. Any elevated instability will be
limited to southwest Indiana and the Pennyrile region of western
Kentucky, so introduced a slight chance thunder mention there.
It appears as though the better rain chances will shift east of the
area by Wednesday night and Thursday. However, with the upper level
trough still positioned directly overhead, scattered rain showers
still cannot be ruled out, especially from late morning through
early evening each day. Even once the trough axis moves just to our
east, energy rotating around the back side of the trough makes the
return to dry weather less certain late in the week. Limited
instability should keep any thunder to a minimum during this time.
Much more certain is the drop in temperatures in the wake of the
Tuesday cold frontal passage. Highs through the remainder of the
week should only reach the 60s, with lows between 45 and 50.
&&
.AVIATION...
Issued at 1258 PM CDT SUN MAY 11 2014
Expect generally VFR conditions through the TAF period. Hit and
miss thunderstorms will need to be monitored through the afternoon
for brief IFR restrictions, but coverage is just not high enough
to mention explicitly in the TAF package at this time.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 7 PM CDT this evening FOR ILZ080-084-
088-092.
MO...LAKE WIND ADVISORY until 7 PM CDT this evening FOR MOZ076-086-
087-100-107>111-114.
IN...NONE.
KY...NONE.
&&
UPDATE...GMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1148 AM CDT SUN MAY 11 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1148 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SHORTLY AFTER SUNRISE TODAY...THE STORM PREDICTION CENTER PLACED AN AREA NORTH OF A LINE FROM PERRYVILLE MISSOURI...VIENNA ILLINOIS...MARION AND CALHOUN KENTUCKY IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THIS AREA INCLUDES SOUTHWEST INDIANA...MOST OF SOUTHERN ILLINOIS AND PART OF WEST KENTUCKY. AT THIS TIME...THE CONCERN IS THAT A COMBINATION OF COLDER AIR ALOFT AND WARM AND MOIST AIR NEAR THE SURFACE WILL INTERACT WITH A NORTHWARD MOVING WARM FRONT AND OUTFLOWS OF COOLER AIR FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA OVERNIGHT AND EARLY THIS MORNING. THESE ELEMENT MAY LEAD TO RENEWED AND STRONGER THUNDERSTORM ACTIVITY THIS AFTERNOON IN THE AFOREMENTIONED AREA. IN ADDITION...THUNDERSTORMS ACROSS IOWA AND NORTHERN MISSOURI MAY SLIDE DOWN THE WARM FRONT INTO THE LOCAL AREA BY LATE THIS AFTERNOON OR EVENING...IMPACTING THE AREA AS WELL. WITH ANY ORGANIZED THUNDERSTORMS...DAMAGING WINDS AND SEVERE HAIL WOULD BE MAIN HAZARD. A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM UNTIL 7 PM TODAY FOR AREAS GENERALLY WEST OF A LINE FROM PINCKNEYVILLE TO CAIRO ILLINOIS TO NEW MADRID MISSOURI. SEE THE ADVISORY PRODUCT /SDFNPWPAH/ FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE QUAD STATE REGION FROM MONDAY THROUGH WEDNESDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. GIVEN THE SLOW MOVEMENT OF THE THUNDERSTORMS EARLY NEXT WEEK LOCALLY HEAVY RAINFALL MAY BECOME AN ISSUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR THIS EVENING OVER PART OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY. JP/SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1028 AM CDT SUN MAY 11 2014 INZ082-111545- PIKE IN- 1028 AM CDT SUN MAY 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY IN SOUTHWEST INDIANA UNTIL 1045 AM CDT... AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF FOLSOMVILLE...OR 14 MILES SOUTHEAST OF OAKLAND CITY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN PIKE COUNTY. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
The Evansville,IN radar (KVWX), 56 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512233.